Get access

Onset of Kleine-Levin Syndrome in association with isotretinoin treatment

Authors


H Smedje, Child and Adolescent Psychiatric Unit, Department of Neuroscience, Uppsala University Hospital, SE-751 85 Uppsala, Sweden. Tel: +46 18 6112550 | Fax: +46 18 6112565 |
Email:hans.smedje@neuro.uu.se

Abstract

The synthetic retinoid isotretinoin is an effective treatment option for severe forms of acne vulgaris. However, several reports indicate that some patients experience altered central nervous system functions in association with treatment. We present here the first description of the onset of Kleine-Levin Syndrome (KLS), a rare disorder characterised by periodic hypersomnia and cognitive and behavioural symptoms, in close temporal relation to the start of isotretinoin treatment. We also discuss the biological potential of retinoids to affect sleep.

Conclusions:  In light of a documented potential of retinoids to modulate sleep-wake regulation, the present case suggests that isotretinoin may rarely trigger the onset of KLS.

Get access to the full text of this article

Ancillary